Winter Storm, Sauk
- When
- March 19, 4:00 AM CST to 2:00 PM CST
- Where
- Sauk forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
5 inches of heavy, wet snow along with some blowing and drifting snow. 0 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A minimal winter storm affected the northern part of Marquette, Green Lake, Fond du Lac, and Sheboygan Counties with 6.0 to 6.5 inches of heavy, wet snow along with some blowing and drifting snow. The northwest corner of Sauk County west of La Valle had accumulations of 6.0 to 8.0 inches. North winds during the winter storm gusted to 20 to 30 mph. Snow began across portions of south-central and southeast Wisconsin by the evening of March 18th continued through mid-afternoon of March 19th. Widespread moderate to heavy snow produced snow rates that exceeded 1 inch per hour at times during the early morning hours of the 19th. Note: the beginning time above reflects the time in which the first 6 inch snowfall totals were documented. This minimal winter storm was the result of a slow moving, moisture laden low pressure which developed in the Plains, tracked across Iowa, and pushed into central Illinois by the morning of March 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 18, 9:00 PM CST, 7 hours earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 900 PM CST FRI MAR 18 2005 .DISCUSSION...FORECAST FOCUS ON APPROACHING STORM SYSTEM. NO CHANGE TO HEADLINES. EARLIER LOOK AT ACARS DATA SUPPORTED A LITTLE COLDER SCENARIO THAN WHAT PREVIOUS MODEL RUN WAS PRODUCING. FLIGHTS DESCENDING FROM THE WESTERN QUADRANT INTO MITCHELL INTERNATIONAL SHOWED A SOUNDING SUPPORTIVE OF ALL SNOW. APPROACHES FROM THE ERN HALF SHOWED A 1FT WARM LAYER CENTERED AROUND 4300FT. BELOW ABT 3800FT IT WAS BELOW FREEZING. THIS WAS COLDER AT THE TIME THAN WHAT GUIDANCE WAS INDICATING. LOOKS LIKE ACARS FLIGHTS ARE NOW NON-EXISTENT INTO MKE...THE EVENING RUSH IS OVER. NEW 00Z UPR AIR OBS SUPPORT A SLIGHTLY COLDER SOLUTION NOW. ADDITIONALLY...NO SIGN OF THUNDER ANYWHERE AND IT DOESN/T APPEAR IT WILL DVLP. AIR FEEDING IN FROM THE EAST AND THE SOUTH IS VERY DRY. IN FACT...UP AROUND THE FOX VALLEY DWPNTS ARE IN THE LOWER 20S. THIS WILL ONLY HELP THE EVAPORATIVE COOLING EFFECTS. SRN EDGE LOOKS TO BE TAKING SHAPE FROM ABOUT KALO IN IA... EXTRAPOLATED EAST TO BTWN PORT WASHINGTON AND SHEBOYGAN IN WI. DRY SLOT WORKING IN QUICKLY AND MAY DRY OUT THE SOUTHWEST SHORTLY AFTER MIDNIGHT. TRIED TO REFLECT THIS IN THE UPDATED FCST. DAVIS ***ORIGINAL DISCUSSION FROM THIS AFTERNOON*** IN THE SHORT TERM...STRONG STORM SYSTEM OVER SOUTHERN IOWA PICKED UP WELL BY ETA/GFS/RUC/NGM PROGS. RISE/FALL PRESSURE COUPLET INDICATES A CONTINUED EASTWARD MOVEMENT OF LOW IN LINE WITH PROGS. THIS TAKE TACK OF STORM ACROSS NORTHERN ILLINOIS...A HIGHLY FAVORABLE TRACK FOR HEAVY SNOWFALL ACROSS NORTHERN PORTIONS OF CWA. STORM SYSTEM SUPPORTED VERY WELL IN UPPER LEVEL OF ATMOSPHERE WITH 25 UNIT VORTICITY MAXIMA AT 500 MILLIBARS AND ASSOCIATED UPPER LOW. LARGE 700 MILLIBAR UPWARD VERTICAL MOTION FIELD REACHES FROM EASTERN WISCONSIN TO WESTERN IOWA WITH MAXIMA PROGGED OVER CWA AROUND 06Z AS PER TIME CROSS SECTIONS. RUC PROGS INDICATE 50+ TOTAL TOTALS AND K INDEX MAXIMA OF 24 MOVING INTO WESTERN PORTION OF CWA BY 06Z. THIS GIVES ADDED CONFIDENCE FOR CONVECTION TO OCCUR TONIGHT ACROSS CWA AND WILL ENHANCE LOCAL SNOWFALL TOTALS. WILL GO WITH 8 TO 10 INCH SNOW AMOUNTS ACROSS NORTHERN TIER OF CWA COUNTIES WITH 5 TO 8 INCH RANGE IN THE NEXT LOWER TIER OF CWA COUNTIES IN WARNED AREA. WILL ISSUE WINTER WEATHER ADVISORY FOR REMAINDER OF CWA AS CONVECTIVE NATURE OF STORM TO PRODUCE MIXY WINTER PRECIPITATION. EXPECT SHARP SNOWFALL GRADIENT WITH SYSTEM FROM MADISON TO MILWAUKEE AND VERY LITTLE SNOWFALL TO THE SOUTH. IN THE FAR TERM...WILL WIND DOWN STORM SYSTEM SATURDAY AFTERNOON WITH ONLY CLOUDS AND FLURRIES EXPECTED SATURDAY NIGHT. WEATHER QUIET SUNDAY INTO EARLY NEXT WEEK AS WEAK HIGH PROTECT AREA. && .MKX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TONIGHT THROUGH SATURDAY MORNING FOR ZONES 46..47..56..57. WINTER STORM WARNING LATE TONIGHT THROUGH SATURDAY FOR ZONES 51..52..58>60. WINTER WEATHER ADVISORY TONIGHT THROUGH SATURDAY MORNING FOR ZONES 62..63..67>69 WINTER WEATHER ADVISORY LATE TONIGHT THROUGH SATURDAY FOR ZONES 64>66..70>72. ZAJDEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1219 PM CST FRI MAR 18 2005 WIZ046-047-051-052-056>060-062>072-191100- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1219 PM CST FRI MAR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE AND DAY TWO...TONIGHT AND SATURDAY A WINTER STORM WARNING IS IN EFFECT NORTH OF MADISON AND MILWAUKEE FOR TONIGHT AND SATURDAY. THIS INCLUDEDS THE CITIES OF BARABOO...PORTAGE...MONTELLO...BEAVER DAM...WEST BEND...PORT WASHINGTON...SHEBOYGAN AND FOND DU LAC. SNOWFALL FROM 5 TO 10 INCHES IS EXPECTED IN THESE AREAS. A WINTER WEATHER ADVISORY IS IN EFFECT FROM MADISON TO MILWAUKEE... SOUTH TO THE ILLINOIS BORDER FOR TONIGHT AND SATURDAY. MIXED PRECIPITATION...INCLUDING AREAS OF FREEZING RAIN WILL AFFECT THIS AREA. SNOWFALL ACCUMULATIONS WILL RANGE FROM LESS THAN AN INCH NEAR THE ILLINOIS BORDER TO 2 TO 5 INCHES FROM MADISON TO MILWAUKEE. LIGHT ICE ACCUMULATIONS ARE ALSO POSSIBLE. THE HEAVIEST PRECIPITATION WILL BEGIN THIS EVENING OVER SOUTH CENTRAL WISCONSIN AND BEGIN OVER SOUTHEAST WISCONSIN BY MIDNIGHT. THIS WINTER STORM IS DUE TO LOW PRESSURE TRACKING EAST ACROSS NORTHERN ILLINOIS TONIGHT AND SATURDAY. .DAYS THREE THROUGH SEVEN...SUNDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS ARE REQUESTED FROM OUR SNOWFALL OBSERVING NETWORK. GEHRING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
108 AM CST SAT MAR 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM SNOW 5 SW MADISON 43.03N 89.46W
03/19/2005 2.8 INCH DANE WI CO-OP OBSERVER
&&
REMThe national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440225, 5440226, 5440227, 5440228, 5440229.